From Mount Vernon, Ohio, USA:
My two year old son, who has type 1 diabetes, is on multiple daily injections (Lantus with Humalog), and we are doing pretty well keeping his blood sugars under control during the day. At night, however, he runs very high and drops 150-300 mg/dl [8.3-16.7 mmol/L] between 3:00 am and 6:30 am. He can be over 400 mg/dl [22.2 mmol/L] at midnight and then wake up at 120 mg/dl [6.7 mmol/L]. We believe these extended highs the first part of the night are killing his hemoglobin A1c results.
Reducing the Lantus doesn't seem to be the answer. We have tried an extra shot of 0.25 unit of Humalog at night when he's very high, but then he ends up having a low blood sugar. We have worked on altering the bedtime snack which is usually Cheerios with fruit and a little cheese for holding power. What do you suggest we do to keep him from having such wild swings?
I seem to have better luck in two year olds by giving the Lantus either in the morning or splitting the dose (more in the morning and less at night). There is a little peak on the Lantus, and it can act as you are seeing. If there is less Lantus in the evening, then a little Humalog at bed time might be okay.
Original posting 19 Oct 2003
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.